Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 320, NWS Goodland, KS

August 27, 2014Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2014, 4:13 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2014, 4:13 PM CDT (21:13 UTC)
Expired
Aug 27, 2014, 4:38 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KGLD 272113
SVRGLD
KSC063-179-272200-
/O.NEW.KGLD.SV.W.0320.140827T2113Z-140827T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM CDT WED AUG 27 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 500 PM CDT

* AT 412 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR PARK TO 8 MILES SOUTHEAST OF GOVE...MOVING
  NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  QUINTER AND PARK. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 98 AND
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3880 10047 3923 10040 3924 10016 3913 10016
      3913 10015 3882 10015
TIME...MOT...LOC 2112Z 194DEG 17KT 3915 10034 3889 10037 

HAIL...1.00IN
WIND...60MPH

$$

DR
1 follow-up statement
278 
WWUS53 KGLD 272138
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM CDT WED AUG 27 2014

KSC063-179-272148-
/O.CAN.KGLD.SV.W.0320.000000T0000Z-140827T2200Z/
GOVE KS-SHERIDAN KS-
438 PM CDT WED AUG 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOVE AND
SOUTHEASTERN SHERIDAN COUNTIES IS CANCELLED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER NICKLE 
SIZE HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS.

LAT...LON 3880 10047 3923 10040 3924 10016 3913 10016
      3913 10015 3882 10015
TIME...MOT...LOC 2134Z 194DEG 17KT 3925 10031 3899 10034 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:09 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 27, 2:09 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT WED AUG 27 2014

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)
ISSUED AT 1222 PM MDT WED AUG 27 2014

MESSY SITUATION WITH MOIST SOUTHEASTERLY LOW LEVEL FLOW BENEATH LARGE
UPPER LOW OVER NW COLORADO WHICH WILL SEND A SERIES OF IMPULSES
NORTHEAST OVER THE AREA. AS CLOUDS CONTINUE TO THIN OUT THIS
AFTERNOON...SFC HEATING WILL GENERATE POCKETS OF MODERATE
INSTABILITY WITH TSRA DEVELOPING BY EARLY AFTERNOON. WV SATELLITE
SHOWS THE FIRST UPPER SHORT WAVE TROUGH LIFTING INTO EASTERN
COLORADO AT THE MOMENT WHICH WILL ENHANCE PRECIP CHANCES THIS
AFTERNOON AND EVENING OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA.
A FEW STORMS WILL BECOME SEVERE WITH MAINLY A LARGE HAIL THREAT.

A SECOND SHORT WAVE TROUGH CLOSER TO THE UPPER LOW WILL MOVE
ACROSS CENTRAL COLORADO THIS AFTERNOON WHICH WILL GENERATE A
SECOND AREA OF TSRA WHICH WILL REACH EASTERN COLORADO AND WESTERN
KANSAS THIS EVENING...CONTINUING TONIGHT. POTENTIAL FOR SEVERE
AGAIN THIS EVENING IN WESTERN COUNTIES WITH THE SECOND ROUND OF
STORMS WHICH WILL TRANSITION TO MORE OF A HEAVY RAIN THREAT
OVERNIGHT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 1256 PM MDT WED AUG 27 2014

UPPER TROUGH AXIS WILL MOVE ACROSS THE FORECAST AREA THURSDAY
NIGHT WITH SCATTERED THUNDERSTORMS. BEST MOISTURE AND INSTABILITY
WILL BE IN EASTERN AREAS...BUT DEEP LAYER SHEAR WILL BE FAIRLY LOW
SO OVERALL SEVERE THREAT LOOKS LIMITED. STORMS WILL END WEST TO
EAST AFTER MIDNIGHT. ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER IN
FAR EASTERN AREAS FRIDAY MORNING...OTHERWISE FRIDAY WILL BE DRY AS
SHORTWAVE RIDGING DEVELOPS. THE RIDGE BREAKS DOWN RATHER QUICKLY
AS NEXT TROUGH DIGS INTO THE NORTHERN ROCKIES ON SATURDAY.
DISTURBANCES ROTATING AROUND THE BASE OF THE TROUGH OUT OF
NORTHERN COLORADO WILL BRING SLIGHT THUNDERSTORM CHANCES SATURDAY
NIGHT AND SLIGHTLY BETTER CHANCES SUNDAY AFTERNOON AND SUNDAY
NIGHT. THAT SYSTEM WILL SLOWLY LIFT NORTHWARD EARLY NEXT
WEEK...BUT WILL BE CLOSE ENOUGH ON MONDAY FOR CONTINUED LOW
CHANCES OF SHOWERS/THUNDERSTORMS. PRECIPITATION CHANCES WILL BEGIN
TO DECLINE TUESDAY AND WEDNESDAY WITH A RIDGE REBUILDING ACROSS
THE SOUTHERN PLAINS.

TEMPERATURES WILL BE NEAR NORMAL ON FRIDAY...ABOVE NORMAL OVER THE
WEEKEND...SLIGHTLY BELOW NORMAL MONDAY AND TUESDAY AND THEN NEAR
NORMAL ON WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1222 PM MDT WED AUG 27 2014

LARGE SLOW-MOVING UPPER LOW OVER NORTHWEST COLORADO WILL IMPACT
BOTH TAF SITES WITH BROKEN TO OVERCAST SKIES AND SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH THE TAF PERIOD. A SURFACE LOW
WILL ULTIMATELY FORM OVER SOUTHERN COLORADO THIS EVENING AND MOVE
INTO WESTERN KANSAS TONIGHT. CEILINGS WILL BE FL030-040 THIS
AFTERNOON AND EVENING WITH CONDITIONS DETERIORATING OVERNIGHT TO
IFR AS THE LOW MOVES CLOSER. TSRA WILL BE HIT AND MISS VARIETY
FROM 18Z-22Z WITH BEST CHANCES AFTER 02Z AT KGLD AND AFTER 22Z AT
KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...024
AVIATION...DLF
Hazardous weather outlook, Aug 27, 11:45 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED AUG 27 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE TRI-STATE REGION. THIS AFTERNOON...SCATTERED
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT ACROSS WESTERN KANSAS AND
SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL BECOME SEVERE WITH
HAIL TO THE SIZE OF WALNUTS BEING THE MAIN THREAT AS THEY MOVE
NORTHEAST AROUND 25 MPH.

FURTHER WEST OVER COLORADO...STRONG TO SEVERE STORMS WILL DEVELOP
THIS AFTERNOON OVER THE FRONT RANGE WHICH WILL MOVE INTO EASTERN
COLORADO THIS EVENING AND INTO AND WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATER THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THESE STORMS EARLY ON...WITH THE SEVERE
WEATHER THREAT DIMINISHING DURING THE EVENING AS STORMS TRANSITION
TO MORE OF A HEAVY RAIN THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING EAST OF HIGHWAY 27. LARGE HAIL UP TO HALF DOLLAR SIZE
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA AND BY PHONE ARE
APPRECIATED.

DLF

In the hours before

Local storm report, Aug 27, 3:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            7 W ATWOOD              39.81N 101.17W
08/27/2014                   RAWLINS            KS   TRAINED SPOTTER

            BEAVER CREEK OUT OF ITS BANKS. MINOR FLOODING OCCURRING.

&&

024
Special weather statement, Aug 27, 3:48 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT WED AUG 27 2014

COZ090-272115-
YUMA COUNTY CO-
248 PM MDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
315 PM MDT...

AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAUNETA...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAUNETA AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 253 AND 269.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 10205 4019 10210 4020 10251 4044 10245
TIME...MOT...LOC 2048Z 191DEG 18KT 4036 10230

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:46 PM CDTSpecial Weather StatementGLDGreeley44 min
Aug 26, 9:03 PM CDTFlash Flood WarningGLDGreeley3 hr
Aug 26, 9:15 PM CDTSpecial Weather StatementGLDSherman45 min
Aug 26, 10:21 PM CDTSpecial Weather StatementGLDThomas24 min
Aug 26, 11:45 PM CDTSpecial Weather StatementGLDRawlins, Thomas45 min
Aug 27, 12:25 AM CDTSpecial Weather StatementGLDCheyenne, Decatur, Rawlins, Sheridan, Thomas35 min
Aug 27, 3:39 PM CDTAreal Flood WarningGLDRawlins6 hr
Aug 27, 4:41 PM CDTSpecial Weather StatementGLDGove49 min
Aug 27, 5:26 PM CDTFlash Flood WarningGLDGove, Sheridan3 hr
Aug 27, 5:36 PM CDTSpecial Weather StatementGLDGraham, Norton54 min
Aug 27, 6:02 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas28 min
Aug 27, 6:24 PM CDTFlash Flood WarningGLDGraham3 hr
Aug 27, 6:37 PM CDTSpecial Weather StatementGLDGraham, Norton, Sheridan, Thomas38 min
Aug 27, 6:42 PM CDTSevere Thunderstorm WarningGLDGraham25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.